Heroin is one of the most addictive drugs available, and even one dose can be enough to send some people hurtling towards a heroin addiction. Those who take the drug feel an immediate rush; a feeling of warmth and relaxation, which is followed by drowsiness and lethargy. This feeling can last for many hours, and once it wears off, the user may be compelled to take the drug again.
Kicking a heroin addiction is notoriously difficult, and many people will return to the drug again and again because of the cravings they experience when not using it. Those who take the drug quickly build up a tolerance to it. This means that they continuously have to take more of it in order to achieve the effect they want.
However, even going without heroin for a few days can cause a dramatic reduction in tolerance to the drug. This means that overdose is very likely if the person takes the same amount of the drug as he or she did before quitting. Many recovering heroin addicts will overdose on the drug if they suffer a relapse. Sadly, this is often fatal.
Charlene Stick was a mother of three who was found dead from a fatal heroin overdose in February 2016. She had been struggling with a heroin addiction and was found by her boyfriend with a needle protruding from her arm.
Ms Stick’s tale is a tragic one, having first taken drugs at the young age of eleven. It was reported that she had not taken heroin for twelve months before her death. Her boyfriend, Sam Eden, said that it was his opinion that she had been clean from the drug since their young twins had been born.
On the day she died, she had returned home in the early hours of the morning and was acting strangely. Eden said that he agreed to go with her to buy cannabis, and she apparently did so from a homeless man they met in the city. They brought the homeless man home with them, and after he had fallen asleep on their sofa, Stick admitted that she had, in fact, bought heroin.
Eden said, “I said, ‘If you do it, it’s over’. I took myself upstairs. I saw her get a needle out of her handbag, but I didn’t see her inject.”
The following day, he went downstairs to find the homeless man still sleeping on the sofa and Stick dead beside him with a needle in her arm.
During the post-mortem, it was discovered that Stick was suffering from an undiagnosed heart condition. She had left ventricular hypertrophy, which is a condition that causes the muscle tissue in the heart’s chambers to thicken. This condition can cause sudden cardiac arrest.
As well as her physical health problems, Stick was suffering from depression and chronic personality disorder. Her children had been taken into care due to her heroin addiction, which led to her mental health problems. In the past, she had become suicidal and had deliberately overdosed on prescription medication mixed with heroin.
In the weeks leading up to her death, she had visited her GP and displayed signs of alcohol or drug abuse. Her GP said she had slurred speech, which was making it difficult for her to be assessed. Despite Stick stating that she had not taken any illegal drugs, her GP indicated that her behaviour contradicted this statement.
A heroin addiction can take hold of those affected, and many find it extremely difficult to quit, even if they really wanted to. According to David Leeman from RISE (Recovery and Integration Service), the drug and alcohol addiction service, Ms Stick had a desire to change. He said, “She expressed a desire to stop to regain custody of her children.”
He added that she was engaging with mental health services in a bid to make the necessary changes, and said, “Prior to her death, she reported not using illicit opiates for 12 months.”
Stick’s story might be familiar to many people. Tragically, heroin addiction is an illness that can destroy lives. Those affected by the illness may be unable to overcome their demons, and their family members and friends often suffer much heartache as a result.
There are many adverse consequences to any addiction, but the risk of overdose and death always hangs over the heads of those who use heroin. It is impossible to know the purity of the drug with the naked eye, and those who take it may accidentally take a stronger dose than they are used to, which can ultimately end in tragedy.
If you or someone you love has been affected by heroin addiction, it is important to get help as soon as possible. Despite the many terrible consequences relating to this illness, help and treatments are available. Many people have managed to conquer their addictions with the right help and support.
If you successfully complete our 90-day inpatient treatment program, we guarantee you'll stay clean and sober, or you can return for a complimentary 30 days of treatment.